Alert archive / Arkansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 104, NWS Tulsa, OK

April 21, 2005Franklin County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 21, 2005, 4:01 PM CDT for Franklin County, Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 4:01 PM CDT (21:01 UTC)
Expired
Apr 21, 2005, 4:46 PM CDT
In force
45 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Franklin County, AR

The radar

The Western Arkansas radar (KSRX), 50 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 212101
SVRTSA
ARC047-212145-
/O.NEW.KTSA.SV.W.0104.050421T2102Z-050421T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
402 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS

* UNTIL 445 PM CDT

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  TO 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF BRANCH...MOVING
  EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OZARK...
  DENNING...ALTUS AND WIEDERKEHR VILLAGE.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3555 9400 3529 9397 3538 9369 3561 9366

$$
3 follow-up statements
000 
WWUS54 KTSA 212122
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
421 PM CDT THU APR 21 2005

ARC047-212145-
/O.CON.KTSA.SV.W.0104.000000T0000Z-050421T2145Z/
FRANKLIN AR-
421 PM CDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
FRANKLIN COUNTY...

AT 416 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED NICKEL SIZE HAIL 
AND WINDS TO 60 MPH.  THIS STORM WAS CROSSING HIGHWAY 23...NORTHEAST 
OF PETER PENDER...MOVING EAST AT 15 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... 
WATALULA...ALTUS...DENNING...WIEDERKEHR VILLAGE AND ALIX.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWEST ARKANSAS AND NORTHEASTERN OKLAHOMA.

LAT...LON 3555 9400 3529 9397 3538 9369 3561 9366

$$
000 
WWUS54 KTSA 212139
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
438 PM CDT THU APR 21 2005

ARC047-212145-
/O.CON.KTSA.SV.W.0104.000000T0000Z-050421T2145Z/
FRANKLIN AR-
438 PM CDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
FRANKLIN COUNTY...

AT 433 PM CDT...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM THAT 
HAD PRODUCED HAIL UP TO GOLF BALL SIZE SOUTHEAST OF CECIL ABOUT 415 
PM.  THE STORM HAS DIMINISHED AT THIS TIME...BUT MAY STILL PRODUCE 
HAIL TO THE SIZE OF PENNIES.  THE STORM WAS LOCATED 14 MILES 
NORTHEAST OF WIEDERKEHR VILLAGE...MOVING EAST AT 15 MPH.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWEST ARKANSAS AND NORTHEASTERN OKLAHOMA.

LAT...LON 3555 9400 3529 9397 3538 9369 3561 9366

$$
000 
WWUS54 KTSA 212146
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
446 PM CDT THU APR 21 2005

ARC047-212156-
/O.EXP.KTSA.SV.W.0104.000000T0000Z-050421T2145Z/
FRANKLIN AR-
446 PM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY EXPIRED AT 445
PM CDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW 
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

GUSTY WINDS AND VERY HEAVY RAIN MAY STILL BE POSSIBLE WITH THIS 
STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWEST ARKANSAS AND NORTHEASTERN OKLAHOMA.

LAT...LON 3555 9400 3529 9397 3538 9369 3561 9366

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:45 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 21, 3:45 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
345 PM CDT THU APR 21 2005

.MESOSCALE DISCUSSION...
OVER THE PAST HOUR WE HAVE OBSERVED CUMULUS TOWERS CYCLING OVER THE
WESTERN TULSA METRO AREA WITH OCCASSIONAL BRIEF RADAR CORES.  CAP
STRENGTH IS CONTINUING TO WEAKEN ACROSS NORTHEAST OKLAHOMA AND AN
INCREASE IN MOISTURE CONVERGENCE WAS NOTED BETWEEN 2 AND 3PM FROM
BARTLESVILLE INTO WESTERN TULSA COUNTY AND ON INTO CREEK COUNTY.
THUNDERSTORM DEVELOP IS STILL LIKLEY IN THAT ZONE OVER THE NEXT 1 TO
2 HOURS ZONE AS DESTABALIZATION CONTINUES.

LATEST DATA INDICATES THAT THE DEEP LAYER SHEAR MAY NOT BE AS STRONG
AS FIRST THOUGHT...SUGGESTING THE STORM MODE COULD BE A MIX OF
SUPERCELLS AND MULTICELLS.  EVEN STILL THE THERMODYNAMIC PROFILES
ARE SUPPORTIVE OF VERY LARGE HAIL AND STRONG WINDS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
Hazardous weather outlook, Apr 21, 2:18 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
218 PM CDT THU APR 21 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
218 PM CDT THU APR 21 2005

...SEVERE WEATHER LIKELY INTO TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA....EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET....LATE THIS AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SEVERE THUNDERSTORMS ARE ONGOING IN NORTHEAST OKLAHOMA AND MAY
DEVELOP INTO NORTHWEST ARKANSAS THIS AFTERNOON.  THE STORMS WILL BE
ELEVATED WITH A WIND AND HAIL THREAT.

VERY UNSTABLE AIR IS AHEAD OF AN EASTWARD MOVING COLD FRONT. AT MID
DAY...THE COLD FRONT WAS LOCATED FROM NEAR WICHITA KANSAS TO LAWTON
OKLAHOMA WITH A SURFACE WIND SHIFT LINE AHEAD OF THE FRONT. DURING
THE AFTERNOON STRONG TO SEVERE THUNDERSTORMS WILL FORM IN THE
MOIST...UNSTABLE AIR EAST OF THE COLD FRONT AND WIND SHIFT LINE.
THESE THUNDERSTORMS WILL DEVELOP IN OR MOVE INTO THE WESTERN PART OF
EASTERN OKLAHOMA BETWEEN 3 AND 5PM AND THEN MOVE INTO WESTERN
ARKANSAS TONIGHT.   STRENGTHENING WIND FIELDS ALOFT AND STRONG
INSTABILITY WILL RESULT PRIMARILY IN A SUPERCELL STORM MODE INTO THE
EVENING WITH A MIXED MODE OF SUPERCELLS AND LINES TONIGHT.  HAIL TO
BASEBALL SIZE AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE DURING THE
INITIAL SUPERCELL PHASE.  LOW-LEVEL WINDS ARE SOMEWHAT FAVORABLE FOR
STORM ROTATION AND A TORNADO THREAT EXISTS AS WELL.

THE STORM ACTIVITY WILL LIKLEY EXIT THE TULSA FORECAST AREA AFTER
3AM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER
ACTIVATION WILL BE NEEDED IN MUCH OF THE AREA TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AN ACTIVE WEATHER PATTERN WILL BRING CHANCES OF THUNDERSTORMS BACK
TO THE AREA ON SUNDAY WITH THE BEST CHANCES ON MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 21, 1:44 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
144 PM CDT THU APR 21 2005

ARZ001>002-010>011-019>020-OKZ058-063-068>069-072
-220000-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-
MADISON AR-WASHINGTON AR-ADAIR OK-CHEROKEE OK-
DELAWARE OK-OTTAWA OK-SEQUOYAH OK-

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
177 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREA...

IN ARKANSAS THIS WATCH INCLUDES 6 COUNTIES

IN NORTHWEST ARKANSAS

BENTON... CARROLL... CRAWFORD...
MADISON... WASHINGTON...

IN WEST CENTRAL ARKANSAS

FRANKLIN...

IN OKLAHOMA THIS WATCH INCLUDES 5 COUNTIES

IN EAST CENTRAL OKLAHOMA

CHEROKEE... SEQUOYAH...

IN NORTHEAST OKLAHOMA

ADAIR... DELAWARE... OTTAWA...

THIS INCLUDES THE CITIES OF...BERRYVILLE...EUREKA SPRINGS...
ROGERS...BENTONVILLE...JAY...TAHLEQUAH...SALLISAW...VAN BUREN...
OZARK...CHARLESTON...FAYETTEVILLE...SPRINGDALE...MIAMI...
HUNTSVILLE...STILWELL...MARIETTA AND WESTVILLE.
Local storm report, Apr 21, 2:14 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
214 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             QUAPAW                  36.95N 94.79W
04/21/2005  0.75 INCH        OTTAWA             OK   EMERGENCY MNGR

&&

SAA
Special weather statement, Apr 21, 3:07 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
307 PM CDT THU APR 21 2005

OKZ058-063-068>069-072-212115-
ADAIR OK-CHEROKEE OK-DELAWARE OK-OTTAWA OK-
SEQUOYAH OK-

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 177 FOR THE FOLLOWING AREA...

IN OKLAHOMA THIS CANCELS 5 COUNTIES

IN EAST CENTRAL OKLAHOMA

CHEROKEE... SEQUOYAH...

IN NORTHEAST OKLAHOMA

ADAIR... DELAWARE... OTTAWA...

THIS INCLUDES THE CITIES OF...JAY...TAHLEQUAH...SALLISAW...
MIAMI...STILWELL...MARIETTA AND WESTVILLE.

ARZ001>002-010>011-019>020-220000-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-
MADISON AR-WASHINGTON AR-

...SEVERE THUNDERSTORM WATCH NUMBER 177 REMAINS VALID UNTIL 7 PM CDT
FOR THE FOLLOWING AREA...

IN ARKANSAS THIS WATCH INCLUDES 6 COUNTIES

IN NORTHWEST ARKANSAS

BENTON... CARROLL... CRAWFORD...
MADISON... WASHINGTON...

IN WEST CENTRAL ARKANSAS

FRANKLIN...

THIS INCLUDES THE CITIES OF...BERRYVILLE...EUREKA SPRINGS...
ROGERS...BENTONVILLE...VAN BUREN...OZARK...CHARLESTON...
FAYETTEVILLE...SPRINGDALE AND HUNTSVILLE.
Special weather statement, Apr 21, 3:53 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
353 PM CDT THU APR 21 2005

ARZ020-212200-
FRANKLIN AR-
353 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY:

IN WEST CENTRAL ARKANSAS
     FRANKLIN

AT 353 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
VESTA...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...ALIX...OZARK...CHARLESTON...BRANCH...PETER
PENDER...VESTA...MEG...DENNING...CECIL...ALTUS AND WIEDERKEHR
VILLAGE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.